Current use of antipsychotic drugs significantly raises the risk of venous thromboembolism (VTE), say researchers from the Boston University School of Medicine.
The new study, involving the records of nearly 30,000 British patients under 60, found that the risk of thromboembolism was 7.1 times greater for those taking antipsychotics compared with non users. The risk was significantly greater for those taking low potency drugs, such as chlorpromazine and thioridazine, and was highest within the first few months of starting the drugs. It is not clear from the data whether it is the drug itself or its effects on lifestyle that is the problem.
Patients taking antipsychotic drugs are, for instance, likely to be less physically active, a risk factor that was not addressed in the study. Similarly, these drugs may dull the senses to the extent that patients may not perceive or understand symptoms that are warning signs of VTE. Equally, doctors may dismiss the complaints (such as chest pains or breathing difficulties) of those taking antipsychotics as 'merely' symptoms of anxiety, depression or psychosis (Lancet, 2000; 356: 1219-23).